Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 98, NWS Aberdeen, SD

July 6, 2014Marshall County, Roberts County, South Dakota; Traverse County, Minnesota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 6, 2014, 3:19 AM CDT for Marshall County, Roberts County, South Dakota; Traverse County, Minnesota. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2014, 3:19 AM CDT (08:19 UTC)
Expired
Jul 6, 2014, 4:00 AM CDT
In force
41 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Traverse County, MN, Marshall County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 127 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 3:55 AM CDTTSTM WND DMG6 Ne Browns Valley, MNCAMPERS DAMAGED AT ROSEBUD RV PARK... BOATS OVERTURNED IN THE WATER ON LAKE TRAVERSE... LARGE OAK TREES OVER MN STATE HWY 27 BETWEEN MILE POST 7 AND 9... REPORT RELAYED BY THE MN STATE PATROL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2014-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3052 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2014-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3052 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1803 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

362 
WUUS53 KABR 060819
SVRABR
MNC155-SDC091-109-060900-
/O.NEW.KABR.SV.W.0098.140706T0819Z-140706T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
319 AM CDT SUN JUL 6 2014

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN TRAVERSE COUNTY IN WEST CENTRAL MINNESOTA...
  NORTHEASTERN MARSHALL COUNTY IN NORTHEAST SOUTH DAKOTA...
  NORTHERN ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 400 AM CDT

* AT 315 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
  OF CLAIRE CITY...OR 19 MILES NORTH OF SISSETON...MOVING SOUTHEAST
  AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLAIRE CITY AROUND 325 AM CDT.
  NEW EFFINGTON AROUND 335 AM CDT.
  COUNTY PARK AND RAINBOW ISLAND AROUND 355 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4570 9647 4558 9676 4559 9682 4556 9681
      4555 9685 4594 9741 4595 9694
TIME...MOT...LOC 0818Z 312DEG 36KT 4589 9715

HAIL...1.00IN
WIND...60MPH

$$
PARKIN
1 follow-up statement
435 
WWUS53 KABR 060900
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
400 AM CDT SUN JUL 6 2014

MNC155-SDC091-109-060910-
/O.EXP.KABR.SV.W.0098.000000T0000Z-140706T0900Z/
TRAVERSE MN-ROBERTS SD-MARSHALL SD-
400 AM CDT SUN JUL 6 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARSHALL...
NORTHERN ROBERTS AND SOUTHWESTERN TRAVERSE COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4570 9647 4558 9676 4559 9682 4556 9681
      4555 9685 4594 9741 4595 9694
TIME...MOT...LOC 0819Z 312DEG 36KT 4588 9714

$$
PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 12:29 AM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 6, 12:29 AM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1229 AM CDT SUN JUL 6 2014

.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
PLENTY OF HEAT AND HUMIDITY ACROSS THE CWA THIS AFTERNOON WITH
HEAT INDICES CLOSE TO OR EVEN JUST ABOVE 100 DEGREES FOR MANY
PLACES. DEWPOINTS HAVE BEEN SEVERAL DEGREES HIGHER THAN ORIGINALLY
FORECAST...WITH READINGS IN THE LOW TO EVEN MID 70S. WILL CONTINUE
TO WATCH FRONTAL BOUNDARY PROGRESSION THIS EVENING/OVERNIGHT AND
THE ASSOCIATED THUNDERSTORM CHANCES. PLENTY OF INSTABILITY ACROSS
THE REGION WITH ABOUT 30 TO 35 KNOTS OF DEEP LAYER SHEAR TO WORK
WITH. ALTHOUGH WITH THE WARM MID LEVEL TEMPERATURES...THERE IS
SOME CAPPING TO CONTEND WITH. MID LEVEL TEMPS WILL EVEN INCREASE A
TAD MORE OVER THE NEXT COUPLE HOURS. CAP IS WEAKEST THOUGH OVER
NORTHERN CWA THIS EVENING SO EXPECT THIS IS WHERE THE BEST CHANCE
FOR CONVECTION WILL BE. WILL LIKELY NEED CONVERGENCE RIGHT ALONG
THE FRONTAL BOUNDARY TO HELP BREAK CAP. ALREADY SEEING EVIDENCE OF
THIS WEST OF HETTINGER WITH THE FIRST CELL OF THE DAY. CAM
SOLUTIONS SHOWING ISOLD/WDLY SCT ACTIVITY MOVING ACROSS NORTHERN
SD THROUGH THE EVENING. 18Z NAM SHOWING THIS AS WELL. HAVE NOT
CHANGED POPS MUCH FROM PREVIOUS FORECAST.

BREEZY NORTHWEST WINDS AND DRIER AIR WILL FOLLOW THE FRONT FOR
SUNDAY. HAVE SHAVED A FEW DEGREES OF HIGHS FROM PREVIOUS FORECAST.
LOOKING AT ANOTHER FRONTAL BOUNDARY AND WAVE OF LOW PRESSURE FOR
MONDAY SO WILL KEEP PRECIP CHANCES GOING FOR THIS AS WELL.

.LONG TERM...TUESDAY THROUGH SATURDAY
NORTHWEST FLOW ALOFT WILL DOMINATE THE WEATHER PATTERN THROUGH
THURSDAY WHEN THE UPPER FLOW WILL BECOME MORE ZONAL OVER THE
NORTHERN PLAINS. A FEW IMPULSES WILL MOVE NEAR THE CWA DURING THE
BEGINNING OF THE PERIOD BUT SFC HIGH PRESSURE WILL KEEP THE REGION
MOSTLY DRY EXCEPT FOR AN ISOLATED SHOWER OR TSTORM. BY THU NIGHT
POP CHANCES INCREASE A BIT AS SOUTHERLY SFC FLOW AND A NOCTURAL
JET SET UP AHEAD OF A LOW PRESSURE TROUGH MOVING OFF THE ROCKIES.
PRECIP CHANCES WILL STAY IN THE PICTURE UNTIL THE TROUGH MOVES
THROUGH ON FRI NIGHT.

TEMPERATURES WILL TREND UPWARD THROUGH THE PERIOD. SOUTHERLY FLOW
AND GOOD MIXING WITH THE TROUGH PASSAGE ON FRIDAY WILL PUSH TEMPS
UP NEAR 90.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL ACROSS THE AREA THROUGH THE TAF PERIOD.
WINDS WILL SHIFT TO THE NORTHWEST THROUGH SUNDAY MORNING BECOMING
BREEZY AT 15 TO 25 KNOTS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...WISE
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 5, 3:51 AM CDT, 23 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
351 AM CDT SAT JUL 5 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060900-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
351 AM CDT SAT JUL 5 2014 /251 AM MDT SAT JUL 5 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX VALUES WILL RANGE BETWEEN 95 AND 100 DEGREES FOR A FEW
HOURS THIS AFTERNOON.

THUNDERSTORMS WILL PASS THROUGH THE REGION DURING THE EVENING AND
OVERNIGHT HOURS...MAINLY ACROSS THE NORTHERN TIER OF SOUTH DAKOTA
INTO WESTERN MINNESOTA. STORMS THAT DO MAKE IT INTO THE CWA HAVE
THE POTENTIAL TO BE SEVERE...WITH HAIL AND STRONG WINDS BEING THE
MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER ROUND OF THUNDERSTORM ACTIVITY IS EXPECTED FOR MONDAY.
SEVERE WEATHER IS UNLIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT.

CONNELLY

Nearby

Severe Thunderstorm Warnings in South Dakota, 2014Severe Thunderstorm Warnings in Minnesota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.